Alert archive / Virginia / Flash Flood Warnings in 2007
Flash Flood Warning 36, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 1, 2007, 2:38 AM EDT for Henry County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2007, 2:38 AM EDT (06:38 UTC)
- Expired
- Sep 1, 2007, 6:45 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Henry County, VA
The radar
The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1602 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 010637
FFWRNK
VAC089-011045-
/X.NEW.KRNK.FF.W.0036.070901T0638Z-070901T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 AM EDT SAT SEP 1 2007
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 645 AM EDT.
* AT 234 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HORSE
PASTURE AND MARTINSVILLE AIRPORT
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3669 7995 3665 7984 3655 7984 3655 8003
3671 8008
TIME...MOT...LOC 0638Z 180DEG 0KT 3663 7989
$$
RCS2 follow-up statements
000
WGUS71 KRNK 010726
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 AM EDT SAT SEP 1 2007
VAC089-011045-
/X.CON.KRNK.FF.W.0036.000000T0000Z-070901T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HENRY VA-
323 AM EDT SAT SEP 1 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM EDT FOR
SOUTHWESTERN HENRY COUNTY...
AT 318 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. RADAR
ESTIMATES 2 TO 4 INCHES OF RAIN HAS FALLEN OVER THE WARNED AREA
SINCE 130 AM. RUNOFF FROM THESE STORMS WILL CONTINUE TO KEEP CREEKS
AND STREAMS ABOVE THEIR BANKS FOR SEVERAL MORE HOURS. SEVERAL ROADS
WERE CLOSED ACROSS THE COUNTY AND IN THE CITY OF
MARTINSVILLE...HOWEVER NO SPECIFIC ROADS WERE GIVEN AT THIS TIME.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARTINSVILLE
AIRPORT
PLEASE SEND YOUR REPORTS OF ANY FLOODING...MUDSLIDES OR ROAD
CLOSURES BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3669 7995 3665 7984 3655 7984 3655 8003
3671 8008
TIME...MOT...LOC 0723Z 180DEG 0KT 3663 7989
$$
RCS000
WGUS71 KRNK 010842
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 AM EDT SAT SEP 1 2007
VAC089-011045-
/X.CON.KRNK.FF.W.0036.000000T0000Z-070901T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HENRY VA-
439 AM EDT SAT SEP 1 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM EDT FOR
SOUTHWESTERN HENRY COUNTY...
AT 436 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. RADAR
ESTIMATES 2 TO 5 INCHES OF RAIN HAS FALLEN OVER THE WARNED AREA.
RUNOFF FROM THESE STORMS WILL CONTINUE TO KEEP CREEKS AND STREAMS
ABOVE THEIR BANKS FOR SEVERAL MORE HOURS. SEVERAL ROADS HAVE BEEN
CLOSED IN THE CITY OF MARTINSVILLE AND THROUGHOUT THE SOUTHWESTERN
SIDE OF THE COUNTY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARTINSVILLE
AIRPORT
PLEASE SEND YOUR REPORTS OF ANY FLOODING...MUDSLIDES OR ROAD
CLOSURES BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3669 7995 3665 7984 3655 7984 3655 8003
3671 8008
TIME...MOT...LOC 0839Z 180DEG 0KT 3663 7989
$$
RCSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 1:10 AM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 1, 1:10 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 110 AM EDT SAT SEP 1 2007 .SYNOPSIS... HIGH PRESSURE MOVING THROUGH THE LOWER GREAT LAKES WILL BE SINKING INTO THE MIDDLE ATLANTIC THIS WEEKEND. A FEW WEAK DISTURBANCES WILL ROUND ITS SOUTHERN PERIPHERY BY SUNDAY. A WEAK COLD FRONT WILL STALL TO OUR NORTH BY EARLY NEXT WEEK...WITH HIGH PRESSURE ACROSS THE LOWER GREAT LAKES SETTING UP THE NORTHEASTERLY AND EASTERLY FLOW ONCE AGAIN BY MIDWEEK. && .NEAR TERM /THROUGH TODAY/... 00Z SOUNDINGS AT RNK AND GSO SHOW ONLY WEAK INSTABILITY...WITH A 500 CAPE ABOVE THE COOLED BOUNDARY LAYER AT RNK...AND EVEN LOWER- JUST 229 CAPE AT GSO. CONVECTION FIRED UP IN THE LOW LEVEL CONVERGENCE BETWEEN NW FLOW ACROSS WV AND NE FLOW ALONG THE APPLNS. THE SHOWERS/ ISOLD TSTMS HAVE FORMED UP INTO A BROKEN LINE AT THIS TIME- CLOSE TO WHAT THE NAM HAS BEEN FCSTNG. MSAS AND LAPS SHOW THE BEST INSTABILITY/LL CONVERGENCE RIGHT ALONG AND AHEAD OF THE LINE...AND HAS BEEN STEADILY WEAKENING. MAIN CONCERN HAS BEEN THE TRAINING OF STORMS AND SLOW MOVEMENT SOUTHWEST. HAVE HAD TO ISSUE A FLOOD ADVISORY FOR ROCKBRIDGE...AND OTHER SMALLER AREAS MAY ALSO HAVE MINOR FLOOD PROBLEMS. CURRENT THINKING IS THAT THE LINE WILL MAKE A LITTLE MORE SOUTHWARD PROGRESS WHILE THE SHOWERS/TSTMS CONTINUE TO GRADUALLY WEAKEN. I HAVE ADJUSTED THE POPS ACCORDINGLY...AND HAVE HIGHER POPS ALONG WHERE THE LINE IS INTO ABOUT 06Z...THEN DROP THEM OFF A LOT AT THAT POINT. FCST LOW LOOK ON TRACK...AND I ONLY NEEDED MINOR ADJUSTMENTS TO HOURLY TEMPS/DEWPOINTS AND WINDS. FRONT WILL BE BOWING OVER THRU THE CWA OVERNIGHT BEFORE SLIDING INTO NORTH CAROLINA EARLY SATURDAY. DECENT SURFACE HIGH WILL BUILD IN FROM THE NORTH IN WAKE OF THE FRONT SAT ALLOWING ADVECTION OF DRIER/COOLER AIR TO TAKE PLACE. HOWEVER BOUNDARY ALONG WITH MOISTURE GRADIENT LIKELY TO GET STUCK OVER SW VA/NW NC WHERE WILL NEED TO KEEP CHANCE POPS. SINCE INSTABILITY LOOKS LACKING PER NAM IN EASTERLY FLOW WILL LIMIT TSRA CHANCES TO THE FAR SW. OTRW CLEARING NORTHERN HALF UNDER NE FLOW AND SUBSIDENCE SLIDING SOUTHWARD. AGAIN LIKE LOW TEMPS CLOSER TO WARMER MET MOS OVERNIGHT AS GFS APPEARS TOO FAST WITH DRY AIR...WHILE WARMER MAV LIKELY BETTER FOR HIGHS SATURDAY ESPCLY OUTSIDE OF CLOUD COVER. && .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... BROAD EASTERLY FLOW BRINGS MOISTURE AND A FEW DISTURBANCES FROM THE CAROLINA COASTINE BY SUNDAY MORNING FOR SOME NC COUNTIES. OP GFS IS AN OUTLIER IN REGARDS TO NORTHERN ADVANCE OF MEASURABLE PRECIP NEAR TNB AND GEV. CONTINUED TREND OF CHC POPS AT MOST IN THESE PARTS LATE SAT NIGHT AND FOR PART OF SUNDAY. GFS ENSEMBLES DO NOT BRING QPF AS FAR NORTH...SO NOT OTT CONFIDENT IN FOLLOWING THE SOLUTION OF ONLY ONE MODEL. THERE WILL BE MORE CLDS THOUGH AND MAYBE SPRINKLES IN THE EXTREME SW. SOME COOLER MORNINGS ARE AHEAD SAT NIGHT AND SUN NIGHT. COOLEST SHOULD BE SUNDAY NIGHT...AS FLOW TURNS MORE SOUTHERLY AND WINDS ARE LIGHTER WITH THE HIGH PRESSURE CELL DIRECTLY OVERHEAD. CLOULD SHIEDL MAY ALSO EXTEND INTO THE ROA-BCB CORRIDOR ON SUNDAY...SO SATURDAY LOOKS LIKE THE BRIGHTER DAY. && .LONG TERM /MONDAY THROUGH SATURDAY/... MOISTURE COMES BACK AROUND HIGH PRESSURE WITH RETURNING SW FLOW...SO POP CHCS WILL SLOWLY INC FROM WEST TO EAST THROUGH THE WEEK. HOWEVER...SW FLOW IS QUICKLY ABATED AS HIGH PRESSURE BUILDS BEHIND A WEAK BOUNDARY PASSING TO OUR NORTH...ALLOWING NE FLOW REGIME TO SETUP ONCE AGAIN TUESDAY INTO WEDNESDAY. ANY CHCS FOR ELEVATED CONVECTION ON TUESDAY WILL BE PUSHED TO THE FAR SW BY WEDNESDAY BECAUSE OF THE ABOVE. WEAKNESS AT H5 IN THE ARKLATEX WILL PREVENT A RETURN INTIALLY TO 90S ACROSS THE BLUE ATTM...BEST CHC FOR PRECIP WILL ARRIVE ON FRIDAY AS HIGH PRESSURE LOOKS TO BE SHOVED OFF THE COAST. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... SCT MVFR CONVECTION WILL CONTINUE OVERNIGHT AHEAD OF FRONTAL BOUNDARY. FRONT SHOULD PUSH SOUTH OF THE REGION SATURDAY MORNING FOLLOWED BY LIGHT N/NE FLOW AND DRIER ADVECTION ESPCLY OVER THE NORTH LATE. HOWEVER...ONSHORE FLOW MAY CAUSE MVFR TYPE CIGS TO DEVELOP EASTERN SITES AND OCNL IFR SE WVA WHERE FOG/STRATUS ARE POSSIBLE LATE. DRIER AIR SHOULD WORK SOUTH ACROSS THE REGION BEHIND THE FRONT SATURDAY AND CONTINUE INTO SUNDAY. BLF/ROA MAY BE SLOW TO MIX OUT SATURDAY AS THE BOUNDARY HANGS UP OVER NW NC. THUS LEAVING IN A MVFR CLOUD LAYER THERE THRU AT LEAST MIDDAY. OTRW IMPROVING CONDITIONS TO VFR CIGS ELSEWHERE WITH A DECENT AMOUNT OF HAZE AROUND PROMPTING PERIODS OF MVFR VSBYS AT TIMES. OTRW VFR EXPECTED EARLY NEXT WEEK OUTSIDE OF PATCHY MORNING VALLEY FOG AND POSSIBLY AN ISOLATED TSRA OVER THE MOUNTAINS BY MID WEEK. && .EQUIPMENT... COMMS PROBLEMS CONTINUE AT RDA SITE WITH THE RADAR BACK DOWN THIS EVENING. REPAIR PARTS ARE ON ORDER. THE KFCX 88D RADAR MAY BE UP AT TIMES TONIGHT. REFER TO ADJACENT RADARS KLWX...KRLX...KGSP AND KRAX. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM NEAR TERM...JH/JJ SHORT TERM...KM LONG TERM...KM AVIATION...KK/RCS EQUIPMENT...JJ
Hazardous weather outlook, Aug 31, 3:37 AM EDT, 23 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 337 AM EDT FRI AUG 31 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-010745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 337 AM EDT FRI AUG 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 1, 12:55 AM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1255 AM EDT SAT SEP 1 2007 VAZ033-043-010600- FRANKLIN VA-HENRY VA- 1255 AM EDT SAT SEP 1 2007 AT 1253 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHEAST OF MARTINSVILLE CITY...OR ABOUT 3 MILES NORTHWEST OF CHATMOSS...MOVING SOUTH AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MARTINSVILLE CITY AT 105 AM EDT... CHATMOSS AT 110 AM EDT...AXTON AT 115 AM EDT...MARTINSVILLE AIRPORT...HORSE PASTURE AT 125 AM EDT...SPENCER AT 130 AM EDT... EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES THROUGH 300 AM. STONEFIELD
Special weather statement, Sep 1, 1:53 AM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 153 AM EDT SAT SEP 1 2007 NCZ003-010700- SURRY NC- 153 AM EDT SAT SEP 1 2007 AT 149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF MOUNT AIRY...OR ABOUT OVER TOAST...MOVING SOUTHWEST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...PINE RIDGE AT 205 AM EDT...WHITE PLAINS...WHITE PLAINS AT 210 AM EDT...ARARAT AT 215 AM EDT...BOTTOM AT 235 AM EDT...DOBSON... FAIRVIEW AT 300 AM EDT... EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES THROUGH 400 AM. STONEFIELD
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:02 PM EDT | Areal Flood Advisory | RNK | Rockbridge, City of Buena Vista, City of Lexington | 3 hr |
| Aug 31, 10:33 PM EDT | Flash Flood Warning | RNK | Bedford, Roanoke, City of Roanoke | 4 hr |
| Aug 31, 10:38 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 3 hr |
| Sep 1, 1:17 AM EDT | Areal Flood Advisory | RNK | Henry, City of Martinsville | 4 hr |
| Sep 1, 2:12 AM EDT | Flash Flood Warning | RNK | Carroll, Patrick | 4 hr |
| Sep 1, 6:03 AM EDT | Areal Flood Warning | RNK | Henry, City of Martinsville | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.